Alert archive / Wisconsin / Frost Advisories in 2013

Frost Advisory 3, NWS La Crosse, WI

September 15, 2013Clark County, Taylor County, Wisconsin

NWS La Crosse, WI issued this frost advisory at Sep 15, 2013, 3:28 AM CDT for Clark County, Taylor County, Wisconsin. It took effect at Sep 16, 2013, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2013, 3:28 AM CDT (08:28 UTC)
In effect from
Sep 16, 2013, 1:00 AM CDT
Expired
Sep 16, 2013, 8:00 AM CDT
In force
7 hr
Issued by
NWS La Crosse, WI

Counties Clark County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2013-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2013-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WWUS73 KARX 150828
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
328 AM CDT SUN SEP 15 2013

...A FROSTY NIGHT EXPECTED...

.FROST CAN BE EXPECTED OVERNIGHT AS HIGH PRESSURE BUILDS IN OVER
THE GREAT LAKES REGION. THE HIGH WILL PROVIDE THE REGION WITH
CLEAR SKIES...LIGHT WINDS AND LOW TEMPERATURES IN THE MIDDLE 30S
WHICH SHOULD ALLOW AREAS OF FROST TO FORM.

WIZ017-029-151630-
/O.NEW.KARX.FR.Y.0003.130916T0600Z-130916T1300Z/
TAYLOR-CLARK-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
328 AM CDT SUN SEP 15 2013

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT MONDAY. 

* AREAS OF FROST SHOULD FORM OVERNIGHT AS TEMPERATURES FALL INTO
  THE MIDDLE 30S.

* SENSITIVE PLANTS COULD BE DAMAGED OR KILLED BY THE FROST IF NOT
  PROTECTED FROM THE COLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

04

WEATHER.GOV/LACROSSE
5 follow-up statements
950 
WWUS73 KARX 151641
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
1141 AM CDT SUN SEP 15 2013

...A FROSTY NIGHT EXPECTED...

.A CANADIAN HIGH PRESSURE SYSTEM WILL BUILD ACROSS THE AREA
TONIGHT. AS THIS OCCURS...SKIES WILL GRADUALLY CLEAR THIS
EVENING. WITH LIGHT WINDS AND MAINLY CLEAR SKIES
OVERNIGHT...AREAS OF FROST IS EXPECTED TO DEVELOP AFTER 3 AM 
MONDAY ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN.

WIZ017-029-160045-
/O.CON.KARX.FR.Y.0003.130916T0600Z-130916T1300Z/
TAYLOR-CLARK-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
1141 AM CDT SUN SEP 15 2013

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
MONDAY...

* AREAS OF FROST SHOULD FORM AFTER 3 AM MONDAY AS TEMPERATURES FALL
  INTO THE MIDDLE 30S.

* SENSITIVE PLANTS COULD BE DAMAGED OR KILLED BY THE FROST IF 
  NOT PROTECTED FROM THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

BOYNE

WEATHER.GOV/LACROSSE
083 
WWUS73 KARX 152000
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT SUN SEP 15 2013

...AREAS OF FROST EXPECTED TONIGHT...

.A CANADIAN HIGH PRESSURE SYSTEM WILL BUILD ACROSS THE AREA
TONIGHT. AS THIS OCCURS...SKIES WILL CLEAR THIS EVENING. WITH
LIGHT WINDS AND CLEAR SKIES OVERNIGHT...AREAS OF FROST IS
EXPECTED AFTER 1 AM MONDAY ACROSS NORTH CENTRAL AND CENTRAL
WISCONSIN.

WIZ017-029-160400-
/O.CON.KARX.FR.Y.0003.130916T0600Z-130916T1300Z/
TAYLOR-CLARK-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
300 PM CDT SUN SEP 15 2013

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
MONDAY...

* AREAS OF FROST WILL FORM AFTER 1 AM MONDAY AS TEMPERATURES FALL
  INTO THE LOWER AND MID 30S.

* SENSITIVE PLANTS COULD BE DAMAGED OR KILLED BY THE FROST IF 
  NOT PROTECTED FROM THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

BOYNE

WEATHER.GOV/LACROSSE
144 
WWUS73 KARX 160127
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
827 PM CDT SUN SEP 15 2013

...AREAS OF FROST EXPECTED TONIGHT...

.THE COMBINATION OF CLEARING SKIES...DIMINISHING WINDS AND
COOL...DRY AIR MOVING IN FROM CANADA WILL SET THE STAGE FOR AREAS
OF FROST ACROSS NORTH CENTRAL WISCONSIN TONIGHT. LOOK FOR THE
FROST TO DEVELOP AFTER 1 AM AND THEN DISSIPATE SHORTLY AFTER
SUNRISE.

WIZ017-029-160930-
/O.CON.KARX.FR.Y.0003.130916T0600Z-130916T1300Z/
TAYLOR-CLARK-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
827 PM CDT SUN SEP 15 2013

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
MONDAY...

* AREAS OF FROST WILL FORM AFTER 1 AM AS TEMPERATURES FALL INTO
  THE LOWER AND MID 30S.

* SENSITIVE PLANTS COULD BE DAMAGED OR KILLED BY THE FROST IF 
  NOT PROTECTED FROM THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

AJ

WEATHER.GOV/LACROSSE
121 
WWUS73 KARX 160834
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
334 AM CDT MON SEP 16 2013

...AREAS OF FROST THIS MORNING...

.AS TEMPERATURES DROP INTO THE LOWER TO MIDDLE 30S...AREAS OF
FROST WILL BE FOUND ACROSS THE REGION. THE FROST IS ONLY EXPECTED
TO FORM WHERE SKIES REMAIN CLEAR. LOOK FOR THE FROST TO DISSIPATE
SHORTLY AFTER SUNRISE.

WIZ017-029-161300-
/O.CON.KARX.FR.Y.0003.000000T0000Z-130916T1300Z/
TAYLOR-CLARK-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
334 AM CDT MON SEP 16 2013

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* AREAS OF FROST WILL BE FOUND ACROSS THE AREA THIS MORNING WITH
  TEMPERATURES IN THE LOWER TO MIDDLE 30S.

* SENSITIVE PLANTS COULD BE DAMAGED OR KILLED BY THE FROST IF 
  NOT PROTECTED FROM THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

04

WEATHER.GOV/LACROSSE
547 
WWUS73 KARX 161241
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
741 AM CDT MON SEP 16 2013

...FROST WILL QUICKLY DISSIPATE THIS MORNING...

.TEMPERATURES WILL QUICKLY WARM INTO THE 40S THIS MORNING ALLOWING
THE FROST TO DISSIPATE.

WIZ017-029-161345-
/O.EXP.KARX.FR.Y.0003.000000T0000Z-130916T1300Z/
TAYLOR-CLARK-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
741 AM CDT MON SEP 16 2013

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

THE FROST WILL DISSIPATE BY MID MORNING AS TEMPERATURES WARM INTO
THE 40S.

$$

04

WEATHER.GOV/LACROSSE

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Sep 15, 2:19 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 15, 2:19 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
219 AM CDT SUN SEP 15 2013

.SHORT TERM...(TODAY AND TUESDAY)
ISSUED AT 219 AM CDT SUN SEP 15 2013

AREA OF SURFACE LOW PRESSURE WAS NEAR KFSD THIS MORNING. A WARM
FRONT EXTENDED FROM THE LOW ACROSS NORTHERN IOWA WHILE A TROUGH OF
LOW PRESSURE EXTENDED NORTHEAST FROM THE LOW INTO NORTHWEST
WISCONSIN. LOCAL AND REGIONAL RADARS WERE SHOWING A BAND OF RAIN
NORTH OF THE WARM FRONT FROM NORTHEAST IOWA INTO NORTHEAST
WISCONSIN WITH A SECOND BAND BEHIND THE TROUGH OF LOW PRESSURE.

WATER VAPOR SATELLITE SHOWS A LONG WAVE TROUGH EXTENDING FROM
AN UPPER LEVEL LOW OVER HUDSON/S BAY SOUTHWEST ACROSS THE UPPER
MIDWEST. A SHORT WAVE TROUGH LOOKS TO BE EMBEDDED IN THE LONG WAVE
TROUGH OVER THE NORTH DAKOTA/MINNESOTA BORDER. THIS WAVE WILL MOVE
ACROSS THE AREA THIS MORNING AS THE LONG WAVE TROUGH PROGRESSES TO
THE EAST. PV ADVECTION IN THE 500-300 MB LAYER ON THE ORDER OF 4
TO 8 PVU/S WILL CONTINUE THROUGH THE MORNING BEFORE SHIFTING EAST
THIS AFTERNOON. SIMILARLY...THE QG CONVERGENCE IN THE 1000-500 MB
LAYER WILL BE STRONGEST THIS MORNING BEFORE MOVING OFF THIS
AFTERNOON. THE JET DYNAMICS WILL ALSO BE WEAKENING TODAY AS THE
300 MB JET CORE MOVES OVER THE EASTERN GREAT LAKES. THE BEST
ISENTROPIC UP GLIDE ON THE 300K SURFACE IS ALREADY STARTING TO
SHIFT EAST WITH THE FIRST BAND OF RAIN. WEAK FRONTOGENESIS IN THE
1000-500 MB WILL CONTINUE THROUGH THE MORNING UNTIL THE TROUGH OF
LOW PRESSURE PASSES THROUGH. WITH THE DECREASING FORCING
TODAY...THE BEST RAIN CHANCES WILL BE EARLY THIS MORNING AND WILL
START THE DAY WITH 60 TO 100 PERCENT CHANCES FROM NORTHWEST TO
SOUTHEAST AND THEN DECREASE THEM STEADILY WITH THE RAIN COMING TO
AN END BY MID AFTERNOON...OR SOONER...ACROSS THE SOUTHEAST.

HIGH PRESSURE WILL QUICKLY BUILD IN BEHIND THE DEPARTING SYSTEM
FOR TONIGHT. SKIES ARE EXPECTED TO CLEAR OUT OVERNIGHT AND WITH
LIGHT WINDS AND TEMPERATURES DROPPING INTO THE MIDDLE
30S...APPEARS TO BE A GOOD SHOT AT SOME FROST NORTH OF INTERSTATE
94. WILL GO WITH A FROST ADVISORY FOR CLARK AND TAYLOR COUNTIES.

THE HIGH WILL START TO MOVE OFF TO THE EAST MONDAY NIGHT INTO
TUESDAY AHEAD OF THE NEXT APPROACHING SYSTEM. THE UPPER LEVEL FLOW
WILL BECOME SOUTHWEST AS THE MAIN RIDGING ALOFT MOVES OVER THE
EASTERN GREAT LAKES. THIS SHOULD ALLOW A SHORT WAVE TROUGH TO
EITHER APPROACH THE AREA OR MOVE OVER THE UPPER MIDWEST. MODELS
HAVE BEEN DIFFERING ON THE TIMING OF THIS WAVE AS IT COMES UP FROM
THE SOUTHWEST. THE 15.00Z GFS AND 14.12Z ECMWF ARE THE FASTEST
BRINGING THIS WAVE INTO THE AREA BUT AGREE THAT IT SHOULD MOST
LIKELY BE WEAKENING AS IT BUMPS INTO THE DEPARTING RIDGE. THIS
RESULTS IN VERY WEAK PV ADVECTION IN THE 500-300 MB LAYER. THE
HIGH THAT WILL BE OVER THE AREA SUNDAY NIGHT/MONDAY IS EXPECTED TO
BRING SOME DRY AIR WITH IT...SO THE CONCERN BECOMES HOW FAST
SATURATION WILL OCCUR TUESDAY WITH THE WAVE. THE ECMWF IS THE
QUICKEST TO ALLOW THIS TO HAPPEN SUGGESTING RAIN WOULD BE POSSIBLE
OVER MOST OF THE AREA BY TUESDAY AFTERNOON WHILE THE 15.00Z NAM
AND GFS KEEP THINGS DRY. FOR NOW...WILL SPLIT THE DIFFERENCE AND
SHOW 20 TO 30 PERCENT CHANCES TUESDAY AFTERNOON ALONG AND WEST OF
THE MISSISSIPPI RIVER.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 219 AM CDT SUN SEP 15 2013

WITH THE SOUTHWEST FLOW...THE POTENTIAL EXISTS FOR SEVERAL SHORT
WAVE TROUGHS TO GET EJECTED OUT OF THE MEAN WESTERN TROUGH AND
COME ACROSS THE AREA THROUGH THE MIDDLE OF THE WEEK. THEN AS THE
LONG WAVE TROUGH WORKS EAST...ALL THE MODELS SHOW AN UPPER LEVEL
LOW FORMING OVER THE HIGH PLAINS AND IMPACTING THE UPPER MIDWEST
STARTING THURSDAY. THE MODELS SHOW BIG DIFFERENCES ON HOW STRONG
THIS UPPER LEVEL LOW WILL BE AND ITS POSITION. THE ECMWF IS THE
STRONGEST WITH IT AND ALSO SHOWS A BIG NORTHWARD SHIFT IN POSITION
FROM THE 14.12Z RUN TO THE 15.00Z RUN. WILL END UP WITH RAIN
CHANCES FROM THESE VARIOUS SYSTEMS FROM TUESDAY NIGHT THROUGH
EITHER FRIDAY OR SATURDAY UNTIL THE COLD FRONT ASSOCIATED WITH THE
UPPER LEVEL LOW CLEARS THE AREA.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1142 PM CDT SAT SEP 14 2013

SHOWERS HAVE OVERSPREAD THE TAF SITES AHEAD OF A COLD FRONT
STRETCHING FROM SIOUX FALLS SOUTH DAKOTA INTO NORTHWEST WI.
SURPRISINGLY THE RAIN HAS BEEN HEAVY ENOUGH TO KNOCK THE
VISIBILITY DOWN AT RST TO MVFR AND EVEN BRIEFLY ONCE IFR...DESPITE
PLENTIFUL DRY AIR BELOW THE CLOUD BASES. ADDITIONALLY...
VISIBILITIES ELSEWHERE AROUND THE UPPER MISSISSIPPI RIVER VALLEY
REGION HAVE STAYED VFR. WITH THE HEAVIEST RAIN EXITING RST...
ANTICIPATING VISIBILITIES WILL CLIMB BACK UP TO VFR SHORTLY. LIGHT
RAIN OR DRIZZLE WILL PERSIST IN THE WAKE OF THE SHOWERS...RIGHT
THROUGH THE PASSAGE OF THE FRONT WHICH IS EXPECTED AROUND 12Z.
CEILINGS SHOULD STAY VFR UNTIL THIS FRONTAL PASSAGE AS A SOUTH
FLOW JUST ABOVE THE GROUND KEEPS BRINGING IN DRY AIR. AFTER THE
FRONTAL PASSAGE...COOL AIR WILL ALLOW CEILINGS AND VISIBILITIES TO
FALL TO MVFR...AND LIKELY AT RST TO IFR. AS THE COLD FRONT
CONTINUES PUSHING SOUTHEAST DURING THE AFTERNOON...DRIER AIR WILL
MOVE IN ON A 10 KT NORTHEAST WIND...ALLOWING FOR VFR CONDITIONS TO
DEVELOP BY 21-22Z. VFR CONDITIONS WITH A STRATUS DECK IN PLACE
ALONG WITH THE A NORTHEAST BREEZE SHOULD PERSIST RIGHT INTO THE
EVENING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FROST ADVISORY FROM 1 AM TO 8 AM CDT MONDAY FOR WIZ017-029.
MN...NONE.
IA...NONE.
&&

SHORT TERM...04
LONG TERM...04
AVIATION...AJ
Hazardous weather outlook, Sep 14, 1:56 PM CDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
156 PM CDT SAT SEP 14 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-151200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
156 PM CDT SAT SEP 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT.  SEVERE WEATHER
IS NOT EXPECTED WITH LIGHTNING THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY MORNING ACROSS
NORTHEAST IOWA AND SOUTHWEST WISCONSIN.  SEVERE WEATHER IS NOT
EXPECTED WITH LIGHTNING THE MAIN HAZARD.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY. IT IS
TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH MONDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP/HALBACH

Nearby

Frost Advisories in Wisconsin, 2013Every frost advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.